Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 112, NWS Midland/Odessa, TX

August 16, 2005Glasscock County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Aug 16, 2005, 4:58 AM CDT for Glasscock County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2005, 4:58 AM CDT (09:58 UTC)
Expired
Aug 16, 2005, 8:00 AM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Glasscock County, TX

The radar

The Midland/Odessa radar (KMAF), 60 km from the middle of the area, began a volume at 10:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 10.0 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2005-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2005-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1257 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 161004
FFWMAF
TXC173-161300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
458 AM CDT TUE AUG 16 2005

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GLASSCOCK COUNTY IN WEST TEXAS

* UNTIL 800 AM CDT

* AT 456 AM CDT...DEPARTMENT OF TRANSPORTATION OFFICIALS REPORTED
  FLASH FLOODING ALONG PORTIONS OF STATE HIGHWAY 158 AND FARM TO 
  MARKET ROADS 2401 AND 33 IN EASTERN GLASSCOCK COUNTY. ADDITIONAL 
  MODERATE TO HEAVY RAINFALL IS EXPECTED AND THIS WILL AGGRAVATE
  ANY ONGOING FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3166 10177 3166 10128 3209 10128 3208 10176

$$
2 follow-up statements
000 
WGUS74 KMAF 161144
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
630 AM CDT TUE AUG 16 2005

TXC173-161300-
GLASSCOCK-
630 AM CDT TUE AUG 16 2005

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 AM CDT FOR
GLASSCOCK COUNTY...

AT 628 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE MODERATE TO HEAVY RAINFALL OVER MUCH OF CENTRAL GLASSCOCK 
COUNTY. THIS ADDITIONAL HEAVY RAINFALL WILL AGGRAVATE FLASH FLOOD 
CONDITIONS... ESPECIALLY ALONG HIGHWAY 158 AND FARM TO MARKET ROAD
33. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND. MOST FLOODING DEATHS ARE PREVENTABLE. TURN
AROUND... DONT DROWN.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3166 10177 3166 10128 3209 10128 3208 10176

$$
000 
WGUS74 KMAF 161305
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
758 AM CDT TUE AUG 16 2005

TXC173-161308-
GLASSCOCK-
758 AM CDT TUE AUG 16 2005

...THE FLASH FLOOD WARNING FOR GLASSCOCK COUNTY EXPIRES AT 800 AM
CDT...

AT 755 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
DETECT SCATTERED AREAS OF MODERATE RAINFALL ACROSS NORTHERN 
GLASSCOCK COUNTY. HOWEVER...THE OVERALL PRECIPITATION INTENSITY WAS 
DECREASING. MOVEMENT OF THE PRECIPITATION WAS NORTHEAST AT AROUND 20 
MPH. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE 
COUNTY THROUGH 900 AM CDT. THE GLASSCOCK COUNTY SHERIFFS OFFICE HAS 
RECEIVED NO NEW REPORTS OF FLOODING. 

PERSONS TRAVELING ACROSS GLASSCOCK COUNTY SHOULD CONTINUE TO WATCH 
FOR PONDING OF WATER ON THE ROADWAY AND FLOODING OF LOW LYING 
AREAS...ESPECIALLY AREAS NEAR STATE HIGHWAY 158 AND FARM ROAD 33. IF 
FLOODING IS OBSERVED...PLEASE CALL THE NATIONAL WEATHER SERVICE IN 
MIDLAND AT 1 800 597 3220.

LAT...LON 3166 10177 3166 10128 3209 10128 3208 10176

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 4:27 AM CDT, 31 minutes earlier.

Area forecast discussion, Aug 16, 4:27 AM CDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
427 AM CDT TUE AUG 16 2005

.SHORT TERM...
KMAF WSR-88D DATA INDICATES INCREASING RADAR RETURNS OVER THE
SOUTHEASTERN PORTION OF THE CWA THIS MORNING... WHERE A STATIONARY
FRONT IS LOCATED. ECHOES ARE INCREASING AS A MODEST LOW-LEVEL JET
DEVELOPS AND INTERACTS WITH THE AFOREMENTIONED BOUNDARY. THE
ATMOSPHERE REMAINS MOIST... WITH KMAF 16/00Z SOUNDING SHOWING A
PWAT OF 1.5 INCHES AND KDRT JUST OVER 2 INCHES. WINDS THROUGHOUT THE
COLUMN REMAIN FAIRLY WEAK AND GIVEN THE RECENT HEAVY RAINFALL...
FLASH FLOODING WILL BE A CONCERN TODAY. AT THIS TIME... IT APPEARS
THE MOST PERSISTENT RAIN WILL FALL OVER THE EASTERN PERMIAN BASIN
AND WESTERN LOW ROLLING PLAINS. WE WILL CONTINUE THE FLASH FLOOD
WATCH FOR THE ABOVE MENTIONED AREAS TODAY. A WEAK LOW-LEVEL JET IS
EXPECTED TO DEVELOP TONIGHT... WITH THE FRONTAL BOUNDARY GRADUALLY
WEAKENING WHILE LIFTING NORTH. FOR TONIGHT... WE WILL KEEP THE
HIGHEST POPS OVER THE EASTERN SECTIONS. OTHERWISE... TEMPERATURES
WILL CONTINUE TO REMAIN BELOW NORMAL TODAY WHILE WINDS GENERALLY
REMAIN LIGHT ACROSS THE REGION.

.LONG TERM...
UPPER LEVEL HIGH PRESSURE RIDGE OVER THE EASTERN U.S. IS EXPECTED TO
BUILD WESTWARD OVER THE CWA AND BRING A DECREASE IN POPS THE LAST
HALF OF THE WEEK. A LOW PRESSURE TROUGH OVER THE PACIFIC COAST WILL
EJECT WEAK SHORTWAVES WHICH WILL RIDE OVER THE NORTHERN FRINGE OF
THE RIDGE.  THEREFORE WILL KEEP ISOLATED TO WIDELY SCATTERED POPS
GENERALLY OVER THE WESTERN CWA INTO THE FIRST OF NEXT WEEK.

MODELS HINT AT A COLD FRONT TRYING TO APPROACH THE FIRST PART OF
NEXT WEEK...BUT WITH THE UPPER LEVEL RIDGE IN PLACE MODELS DISAGREE
ON WHETHER THE FRONT WILL GET THIS FAR SOUTH. THEREFORE...WILL NOT
RAISE POPS IN RESPONSE TO THE FRONT AT THIS TIME.

AS THE HIGH BUILDS INTO THE REGION...INCREASING HEIGHTS WILL RESULT
IN A WARMING TREND BEGINNING TUESDAY.  NEAR NORMAL TO SLIGHTLY ABOVE
NORMAL TEMPERATURES ARE EXPECTED INTO THE FIRST OF NEXT WEEK.

&&

.HYDROLOGY...
ADDITIONAL RAINFALL WILL CONTINUE RIVER FLOODING ALONG THE RIO
GRANDE AND COLORADO RIVERS THROUGH THIS AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              83  69  91  70 /  60  30  10  10
CARLSBAD NM                88  67  97  70 /  20  20  10  20
DRYDEN TX                  88  72  93  74 /  50  30  10  10
FORT STOCKTON TX           86  69  93  71 /  40  30  10  20
GUADALUPE PASS TX          81  65  88  67 /  20  20  10  20
HOBBS NM                   88  67  97  70 /  20  20  10  20
MARFA TX                   80  60  86  62 /  40  30  10  20
MIDLAND INTL AIRPORT TX    83  70  93  73 /  40  30  10  10
ODESSA TX                  86  70  94  74 /  40  30  10  20
WINK TX                    90  72  98  74 /  30  30  10  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.

TX...FLASH FLOOD WATCH UNTIL 7 PM TUESDAY FOR THE FOLLOWING ZONES:
     BORDEN...GLASSCOCK...HOWARD...MITCHELL...REAGAN...AND SCURRY.

&&

06/54
Hazardous weather outlook, Aug 16, 4:16 AM CDT, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
416 AM CDT TUE AUG 16 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-161130-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
416 AM CDT TUE AUG 16 2005 /316 AM MDT TUE AUG 16 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDESTORMS ARE EXPECTED OVER THE OUTLOOK
AREA TODAY AND TONIGHT. SOME OF THE STORMS WILL BE CAPABLE OF
PRODUCING VERY HEAVY RAIN AND DANGEROUS LIGHTNING. FLOODING OF LOW
LYING AND NORMALLY FLOOD PRONE AREAS IS ALSO POSSIBLE ESPECIALLY
OVER THE EXTREME EASTERN SECTIONS OF THE PERMIAN BASIN AND THE
WESTERN LOW ROLLING PLAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

LOCAL SPOTTER GROUPS AND EMERGENCY OFFICALS SHOULD MONITOR THE
WEATHER CONDITIONS FOR THE POSSIBILITY OF FLASH FLOODING
ESPECIALLY OVER THE EXTREME EASTERN PERMIAN BASIN AND THE WESTERN
LOW ROLLING PLAINS.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WWW.WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 11:06 PM CDTFlash Flood WarningMAFScurry3 hr
Aug 15, 11:56 PM CDTFlash Flood WarningMAFMitchell3 hr
Aug 16, 5:21 AM CDTFlash Flood WarningMAFMitchell4 hr

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.